A 12-year-old child with newly diagnosed type 1 diabetes mellitus is being prepared for discharge. The child's parents express concern about preventing long-term complications. What is the most appropriate initial nursing intervention to address this concern?
1Teach the parents to recognize early signs of hypoglycemia and demonstrate proper administration of glucagon injection✓ 정답
2Provide written instructions about when to contact the healthcare provider for blood glucose reading
3Explain the importance of maintaining strict dietary restrictions to prevent hypoglycemic episodes
4Schedule frequent follow-up appointments to monitor the child's blood glucose control
해설
Teaching parents to recognize early hypoglycemia signs and glucagon administration is the priority safety intervention for newly diagnosed pediatric diabetes, addressing immediate emergency concerns. Other options are important but secondary for initial intervention.
Core Nursing ExplanationKey Concept Analysis: This question assesses the nurse's ability to prioritize discharge teaching for a child with newly diagnosed Type 1 Diabetes Mellitus (T1DM). The parents' concern is about preventing long-term complications (e.g., retinopathy, nephropathy, neuropathy). The core pathophysiological principle is that these complications are primarily caused by chronic hyperglycemia (high blood sugar). However, the most immediate and dangerous threat to a child's safety and long-term health is severe hypoglycemia (low blood sugar), which can cause brain injury or death. Therefore, the Key Point! is that preventing acute, life-threatening hypoglycemia is the foundational step that enables safe long-term glycemic control. Without this safety net, attempts at tight control to prevent long-term complications become risky.
Answer Rationale: Option ① is correct because it directly addresses the most critical safety concern. Teaching parents to recognize early signs of hypoglycemia (e.g., shakiness, sweating, confusion) and to administer glucagon (a hormone that raises blood sugar) empowers them to manage a medical emergency at home. This intervention prevents the catastrophic outcome of severe hypoglycemia, which itself is a barrier to achieving good long-term control. By ensuring the child's safety from acute episodes, the family can then confidently work on the daily management needed to prevent chronic complications.
Distractor Analysis:
Watch out for confusion! Option ② (providing written instructions for when to call) is an important part of education but is a secondary step. It does not equip the parents with the immediate action needed for a hypoglycemic emergency.
Option ③ (explaining strict dietary restrictions) is misleading. While diet is crucial, the focus on "preventing hypoglycemic episodes" through restriction is counterproductive and can increase fear. Education should balance diet with insulin therapy to prevent both highs and lows, not just focus on restriction.
Option ④ (scheduling follow-ups) is a necessary component of chronic disease management but is an administrative or collaborative action, not the direct, hands-on nursing intervention that empowers the family at the point of discharge.
Related Concepts: Discharge teaching for T1DM uses a priority-setting framework (e.g., Maslow's Hierarchy, ABCs). Safety (preventing injury/death from hypoglycemia) is always the top priority before addressing health maintenance and long-term goals. The "Survival Skills" education for new diabetics always includes hypoglycemia recognition/treatment, blood glucose monitoring, insulin administration, and sick-day rules.
Concept Summary
Emphasize importance of consistent glycemic control (HbA1c), regular specialist check-ups (eye, foot, kidney exams).
Anatomy, Physiology & Pharmacology Points
Physiology: In T1DM, the pancreatic beta cells are destroyed, leading to absolute insulin deficiency. Insulin allows glucose to enter cells. Without it, glucose builds up in the blood (hyperglycemia) while cells starve.
Pharmacology - Glucagon: Works opposite to insulin. It is a glycogenolytic agent – it signals the liver to break down stored glycogen into glucose and release it into the bloodstream, rapidly raising blood sugar levels.
Pathophysiology of Complications: Chronic hyperglycemia leads to the formation of Advanced Glycation End-products (AGEs) and causes oxidative stress, damaging small blood vessels (microangiopathy) in eyes, kidneys, and nerves.
Memory Tips
Priority Acronym: SHIP for initial Diabetes Teaching: Safety (Hypoglycemia), How to Monitor (BG checks), Insulin Administration, Plan (Diet & Follow-up).
Hypoglycemia Signs: Think "Cold and Clammy, need some candy" (autonomic) vs. "Hot and Dry, sugar's high" (signs of hyperglycemia/DKA).
Glucagon is for when the patient is UN-able: Unconscious or unable to swallow.
High-Frequency NCLEX Topics
The NCLEX-RN loves testing priority-setting and safety in chronic disease management. For pediatric diabetes, expect questions on:
Recognizing and treating hypoglycemia vs. hyperglycemia.
Prioritizing discharge teaching (safety/emergency care first).
Calculating insulin doses or carbohydrate ratios.
Managing diabetes during illness (sick-day rules).
Watch Out for Question Variations!
Instead of asking for the "initial intervention," it might ask: "Which statement by the parent indicates a need for further teaching?" and the incorrect statement would be one where the parent prioritizes diet over hypoglycemia treatment.
The scenario could shift to an adult with Type 2 Diabetes. While safety is still key, the initial teaching might place more emphasis on lifestyle modification and oral medications, but severe hypoglycemia from certain medications (e.g., sulfonylureas) would still be a high-priority teaching point.
It could be a performance-based question asking you to sequence the steps of discharge teaching.
Nursing Clinical Practice GuideClinical Scenario: You are the discharge nurse for Jamie, a 12-year-old just diagnosed with T1DM. The parents are overwhelmed, clutching pamphlets about "kidney failure" and "blindness." They ask, "How do we make sure this doesn't happen to our child?"
Nursing Intervention Strategy:
1AssessmentFirst, assess the family's current understanding and anxiety level. Use open-ended questions: "What is your biggest worry about taking Jamie home?"
2Education & Demonstration (The Priority Intervention)* Teach Hypoglycemia Recognition: Use simple terms. "If Jamie is sweaty, shaky, dizzy, or gets really cranky/confused, think LOW blood sugar first."
* Demonstrate Glucagon: Don't just show the kit. Have a practice kit (trainer). Walk them through the steps: "Mix the powder and liquid, draw it up, inject into the thigh (like an EpiPen)." Have them return-demonstrate.
* Create an Action Plan: Provide a clear, written "Hypoglycemia Emergency Plan" with steps and when to call 911.
3Integrate with Other TeachingConnect this safety net to long-term control: "Keeping Jamie safe from lows means we can work together on keeping his overall sugars in a healthy range, which is what protects his eyes and kidneys over time."
Patient Safety and Precautions:
* Glucagon Administration: Emphasize that after giving glucagon, the child must be placed in the recovery position (on their side) because vomiting is a common side effect.
* Blood Glucose Monitoring: Stress that if in doubt between a high or low reading symptom-wise, always check the blood glucose first before giving treatment.
* Follow-up: Ensure they have a scheduled appointment with a pediatric endocrinologist or diabetes educator within 1-2 weeks.
Nursing Procedure & Medication FlowGlucagon for Injection (Emergency Kit) Administration:
1IndicationSevere hypoglycemia with altered mental status or unconsciousness.
2PreparationReconstitute powder with provided sterile water. Gently swirl to mix. Use immediately.
3AdministrationInject into a large muscle mass (thigh, upper arm, buttock). Dose is typically 0.5-1 mg for children.
4Post-Administration* Turn patient to the side.
* Call for emergency medical services (911).
* When patient awakens and can swallow, give a fast-acting carbohydrate (juice), followed by a complex carb/protein snack.
* Monitor blood glucose closely.
A Word from Your Senior Nurse
"Managing a new diabetes diagnosis for a child is terrifying for parents. In that fear, their minds jump to the scary, distant future of complications. Our job is to gently bring them back to the present and say, 'Let's first make sure Jamie is safe today and tonight.' By giving them the power to handle a hypoglycemic emergency, you're not just teaching a skill—you're giving them confidence. That confidence is the foundation upon which all other diabetes management is built. On the NCLEX, they are testing if you know where to lay that first, most critical brick. In real life, you are building that foundation for a family."
Type 1 Diabetes Mellitus — An autoimmune disorder characterized by the destruction of pancreatic beta cells, leading to an absolute deficiency of insulin. Requires lifelong exogenous insulin therapy.
Hypoglycemia — A condition of low blood glucose, typically defined as a level below 70 mg/dL (3.9 mmol/L). It is an acute, potentially life-threatening complication of diabetes treatment.
Glucagon — A hormone produced by the alpha cells of the pancreas that raises blood glucose levels by stimulating glycogenolysis in the liver. It is administered as an emergency medication for severe hypoglycemia.
Glycemic Control — The maintenance of blood glucose levels within a target range. It is the primary strategy for preventing both acute complications (hypoglycemia/DKA) and long-term microvascular complications of diabetes.
Discharge Teaching — The process of educating a patient and family for self-care after hospitalization. Priorities are based on safety, necessity for survival, and the prevention of readmission.